New York, 2024Flash Flooding and Damaging Winds in New York, June 19 to 20, 2024
June 19 to 20, 2024 · NWS BUF · 19 events in 5 counties and zones
Strong to severe thunderstorms developed within a highly unstable atmosphere across most of western and north central New York. Thunderstorms were initiated by a weak lake breeze boundary across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed within a highly unstable atmosphere across most of western and north central New York. Thunderstorms were initiated by a weak lake breeze boundary across the area. Heavy rainfall from thunderstorms within a very moist atmosphere caused flooding issues as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 19, 5:48 AM EST, 42 minutes earlier.
Area forecast discussion, Jun 19, 5:48 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
648 AM EDT Wed Jun 19 2024
.SYNOPSIS...
Hot and humid weather through at least Thursday with apparent
temperatures likely to reach 100F at many locations during the
afternoon hours. There will also be showers and thunderstorms at
times, especially during the afternoon and early evening hours. A
modest respite from the heat will come in time for the weekend as a
cold front approaches the region on Friday, although temperatures
will still remain very warm.
&&
.NEAR TERM /THROUGH TONIGHT/...
The upper level high will remain in place today, centered over the
Mid-Atlantic, ensuring 850 mb temperatures continue to hover around
+20C. This will support another hot day with high temperatures in
the upper 80s to mid 90s. dewpoints do not really back off that much
with lower to mid 70 sat most location, leading to maximum heat
index values in the lower 100s. The lower Genesee Valley and city of
Rochester will be close to heat warning criteria (105).
The region will continue on the western periphery of the upper high
keeping much of the area dry, but scattered thunderstorm will once
again be possible mainly during the peak of the diurnal cycle this
afternoon/early evening. Convection mostly focusing on lake breeze
boundary or associated with disturbances working around the high.
Strong gusty winds are the main concern with this weakly sheared
convection. Precipitable water values will remain high (in excess of
1.5"), with slow storm motion again presenting a risk for localized
very heavy rainfall bringing the potential for flash flooding.
Any afternoon and evening convection will diminish overnight
tonight, other than perhaps a stray shower or storm. There will be
little reprieve from the muggy conditions with low temperatures in
the lower to mid 70s, with some upper 60s across the Southern tier
and North Country.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
...Heat Advisory in Effect for the Entire Area as Dangerous Heat
Continues Through Thursday...
The broad ridge the has built itself across New England this week,
will settle south across the Mid-Atlantic, while a northern stream
trough slides across eastern Canada (Quebec and the Canadian
Maritimes). At the surface, low pressure well to the north of New
York State, will drag its surface cold front sag south across the
region Thursday before stalling across the southern portions of the
state. This being said, chances for showers and thunderstorms will
start Thursday morning and become more organized in the afternoon.
The Storm Prediction Center has placed the majority of the forecast
area under a Marginal Risk for severe thunderstorms, along with a
Slight Risk across the eastern Southern Tier due to the increase in
instability. In addition to the thunderstorm risk, Thursday will
remain HOT, though it will be on the tail end of the heat. Highs
Thursday will topple off in the upper 80s to lot 90s across much of
the area.
Thursday night through Friday, the aforementioned frontal boundary
will stall out over the forecast area, continuing the opportunity
for showers and thunderstorms. The best chance for showers and
thunderstorms will lie across the southern portion of NY State
towards the state line. While it will still be warm on Friday,
temperatures will have 'cooled' off some with highs in the mid to
upper 80s.
The stalled front from earlier in the day Friday, will then advance
north now as a warm front late Friday night into Saturday. This
being said, with the lack of diurnal heating Friday night, the area
should remain mainly on the dry side. Showers and thunderstorms will
then increase in coverage starting Saturday morning and mainly
impact the North Country, however certainly can't rule out a stray
shower or thunderstorm across the remainder of the area as the warm
sector of the next surface low moves north of the region.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
The warm sector of a surface low crossing the Great Lakes will be in
place for Saturday night and Sunday continuing the potential for
showers/storms across the entire area. Temperatures will be a few
degrees warmer than Friday, but not as warm as the current mid-week
temperatures.
The cold front associated with the surface low passing to the north
will cross the area on Sunday evening and into the night, causing
more organized showers/storms to move through the area. A potent
shortwave trough tracking across the area behind the passing front
will continue the shower potential for Monday.
Increased ridging and an incoming surface high will result in drier
conditions for Monday night through the rest of the period.
Temperatures will be well above normal for the weekend with highs in
the mid 80s to low 90s. Temperatures cool behind the passing cold
front to the mid 70s to low 80s for Monday before warming again for
Tuesday back to the low to upper 80s.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Fog is possible in the Southern Tier river valleys with a brief
period of MVFR or even IFR vsby possible at KJHW through 11Z.
Mainly VFR flight conditions through the day today. Showers and
storms will develop during the afternoon hours. Localized MVFR
or lower possible.
Outlook...
Wednesday night through Saturday...Mainly VFR, but a chance for
afternoon and evening thunderstorms inland from the lakes.
Sunday...VFR/MVFR. A chance of thunderstorms.
&&
.MARINE...
A generally quiet period is expected for the lower Great Lakes
through the rest of the week and into the weekend as a large
upper-level ridge remains across the eastern CONUS, resulting
in a lighter surface flow. Only concern will be in the
afternoon and early evening hours this week as daily isolated to
scattered thunderstorms could produce higher wind gusts and
waves.
&&
.CLIMATE...
The heat will continue through Thursday. Below are record high
temperatures for our three main climate sites:
...Buffalo...
...Date.....Record Maximum (F)...Record warm Minimum (F)...
...June 19........90/2001............73/1919
...June 20........92/1995............73/2012
...Rochester...
...Date.....Record Maximum (F)...Record warm Minimum (F)...
...June 19........95/2001............72/1919
...June 20........95/1953............72/1923
...Watertown...
...Date.....Record Maximum (F)...Record warm Minimum (F)...
...June 19........91/2007............70/1949
...June 20........90/1971............71/2012
Temperature records for Buffalo and Rochester date back to 1871.
Temperature records for Watertown date back to 1949.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT Thursday for NYZ001>008-010>014-
019>021-085.
MARINE...None.
&&
SYNOPSIS...Apffel/TMA
NEAR TERM...TMA
SHORT TERM...EAJ
LONG TERM...SW
AVIATION...RSH/TMA
MARINE...TMA
CLIMATE...Thomas/TMAHazardous weather outlook, Jun 19, 3:45 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
445 AM EDT Wed Jun 19 2024
NYZ019-085-200845-
Chautauqua-Southern Erie-
445 AM EDT Wed Jun 19 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Thunderstorms may produce locally heavy rainfall and flash flooding
late this afternoon and evening. Isolated severe thunderstorms with
damaging winds are also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a marginal risk for severe thunderstorms and heavy rainfall
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ012>014-020-021-200845-
Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
445 AM EDT Wed Jun 19 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Thunderstorms may produce locally heavy rainfall and flash flooding
late this afternoon and evening. Isolated severe thunderstorms with
damaging winds are also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a slight risk for severe thunderstorms along with the
potential for locally heavy rainfall Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>008-010-011-200845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-
445 AM EDT Wed Jun 19 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a marginal risk for severe thunderstorms this afternoon and
evening. Damaging wind gusts are the primary hazard.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a marginal risk for severe thunderstorms Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-LOZ030-042>045-062>065-SLZ022-024-200845-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
445 AM EDT Wed Jun 19 2024
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...Today and tonight.
There is a marginal risk for severe thunderstorms this afternoon and
evening. Damaging wind gusts are the primary hazard.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ040-041-200845-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
445 AM EDT Wed Jun 19 2024
This Hazardous Weather Outlook is for portions of Lake Erie.
.DAY ONE...Today and tonight.
There is a marginal risk for severe thunderstorms this afternoon and
evening. Damaging wind gusts are the primary hazard.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jun 19, 5:46 AM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
646 AM EDT Wed Jun 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM Tstm Wnd Dmg 1 NNW Geneva 42.88N 76.99W
06/18/2024 Ontario NY Trained Spotter
Tree fell on powerlines and house.
0907 PM Tstm Wnd Dmg 1 NE Geneva 42.87N 76.97W
06/18/2024 Ontario NY 911 Call Center
Power pole down across roadway.
0909 PM Tstm Wnd Dmg 1 NW Geneva 42.87N 76.99W
06/18/2024 Ontario NY 911 Call Center
Tree fell blocking roadway.
0909 PM Tstm Wnd Dmg Geneva 42.86N 76.99W
06/18/2024 Ontario NY 911 Call Center
Large tree fell on wires.
0913 PM Tstm Wnd Dmg 1 WNW Geneva 42.87N 77.00W
06/18/2024 Ontario NY 911 Call Center
Tree fell blocking roadway.
0915 PM Tstm Wnd Dmg 1 NNE Geneva 42.88N 76.98W
06/18/2024 Ontario NY 911 Call Center
Tree fell blocking roadway.
0920 PM Tstm Wnd Dmg 1 NE Geneva 42.88N 76.97W
06/18/2024 Ontario NY 911 Call Center
Tree fell blocking roadway.
0920 PM Tstm Wnd Dmg 1 NW Geneva 42.87N 76.99W
06/18/2024 Ontario NY 911 Call Center
Tree and wires down.
0920 PM Tstm Wnd Dmg 1 SSW Geneva 42.85N 77.00W
06/18/2024 Ontario NY 911 Call Center
Tree fell blocking roadway.
0923 PM Tstm Wnd Dmg Geneva 42.87N 76.99W
06/18/2024 Ontario NY 911 Call Center
Tree and wires down.
0929 PM Tstm Wnd Dmg 1 NW Geneva 42.88N 76.99W
06/18/2024 Ontario NY 911 Call Center
Tree fell blocking roadway.
0929 PM Tstm Wnd Dmg 1 N Geneva 42.88N 76.99W
06/18/2024 Ontario NY 911 Call Center
Large tree limb and wires down blocking
roadway.
0934 PM Tstm Wnd Dmg 1 NE Geneva 42.88N 76.97W
06/18/2024 Ontario NY 911 Call Center
Tree fell on house.
0939 PM Tstm Wnd Dmg 1 NNE Geneva 42.88N 76.98W
06/18/2024 Ontario NY 911 Call Center
Large tree limb fell on car.
&&Event by event
14 thunderstorm wind, 4 flash flood, 1 heavy rain. Local standard time, as filed.
Heavy Rain, Cattaraugus
- When
- June 19, 6:30 AM EST to June 20, 6:30 AM EST
- Where
- Cattaraugus County, 1.24 mi SW of Olean
- Reported by
- COOP Observer
- Coordinates
- 42.070, -78.450
Total 24 hour rainfall from COOP observation station OLNN6 in Olean of 4.41 inches.
Thunderstorm Wind, Cattaraugus
- When
- June 19, 9:45 PM EST
- Where
- Cattaraugus County, Olean
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 42.080, -78.430
Numerous trees downed in Olean.
Flash Flood, Cattaraugus
- When
- June 19, 9:45 PM EST to June 20, 12:45 AM EST
- Where
- Cattaraugus County, 0.1 mi N of Olean to 0.05 mi NNE of Olean
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.081, -78.430
Video of water on Union Street near Jamestown Community College in Olean.
Thunderstorm Wind, Livingston
- When
- June 19, 9:49 PM EST
- Where
- Livingston County, 2.76 mi S of Groveland
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.630, -77.770
Tree downed 3 miles south of Groveland.
Thunderstorm Wind, Ontario
- When
- June 19, 10:00 PM EST
- Where
- Ontario County, 3 mi SSE of South Bristol
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.690, -77.377
Tree downed and blocking roadway.
Thunderstorm Wind, Allegany
- When
- June 19, 10:04 PM EST
- Where
- Allegany County, Grove
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 42.450, -77.870
Tree downed in the Town of Grove.
Thunderstorm Wind, Allegany
- When
- June 19, 10:18 PM EST
- Where
- Allegany County, 4 mi S of Short Tract
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 42.392, -78.020
Tree downed in the Town of Allen.
Thunderstorm Wind, Ontario
- When
- June 19, 10:30 PM EST
- Where
- Ontario County, 3 mi WSW of Canandaigua
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.863, -77.335
Tree downed in Canandaigua.
Flash Flood, Allegany
- When
- June 19, 10:30 PM EST to June 20, 1:30 AM EST
- Where
- Allegany County, 0.46 mi SE of Birdsall to 0.78 mi SSE of Birdsall
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.395, -77.924
Reports of a few roads washed out in the Town of Birdsall.
Thunderstorm Wind, Ontario
- When
- June 19, 10:36 PM EST
- Where
- Ontario County, Canandaigua
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 42.880, -77.280
Multiple trees downed on wires in Canandaigua.
Thunderstorm Wind, Ontario
- When
- June 19, 10:52 PM EST
- Where
- Ontario County, Farmington
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 42.980, -77.330
Tree downed in Farmington.
Thunderstorm Wind, Ontario
- When
- June 19, 10:56 PM EST
- Where
- Ontario County, 0.87 mi ESE of Canandaigua
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.877, -77.263
Tree blown down onto trailer.
Thunderstorm Wind, Ontario
- When
- June 19, 11:02 PM EST
- Where
- Ontario County, 4 mi E of Victor
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.980, -77.321
Tree downed by thunderstorm wind gust.
Thunderstorm Wind, Ontario
- When
- June 19, 11:08 PM EST
- Where
- Ontario County, 5 mi NE of South Bristol
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.781, -77.330
Thunderstorm Wind, Ontario
- When
- June 19, 11:12 PM EST
- Where
- Ontario County, 1 mi NNW of Canandaigua
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 42.893, -77.288
Tree down in yard, partially blocking road.
Flash Flood, Livingston
- When
- June 19, 11:15 PM EST to June 20, 1:15 AM EST
- Where
- Livingston County, 1.41 mi E of Tuscarora to 1.4 mi E of Tuscarora
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.630, -77.842
Road impassable due to flash flooding.
Flash Flood, Livingston
- When
- June 20, 12:25 AM EST to 1:25 AM EST
- Where
- Livingston County, 0.95 mi W of White Bridge to 0.72 mi NW of Cummingsville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.597, -77.748
New York 36 closed in both directions due to flash flooding between Buck Road and Town of Groveland and Town of West Sparta line.
Thunderstorm Wind, Niagara
- When
- June 20, 2:40 AM EST
- Where
- Niagara County, 3 mi W of Ransomville
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 43.230, -78.980
Tree down near Porter Center Road and Balmer Road.
Thunderstorm Wind, Niagara
- When
- June 20, 3:37 AM EST
- Where
- Niagara County, 1 mi W of Gasport
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 43.200, -78.600
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 19 to 22, 202418 deaths · 25 events
- Flash Flooding and Debris Flows in New Mexico, June 19 to 23, 202451 injured · $2.6 million · 2 in hail · 41 events
- Storm Surge in Texas, June 19 to 21, 2024$2.5 million · 3 events
- Tornado in Texas, June 19, 2024$300,000 · EF1 · 1 event
- Damaging Winds in Vermont, June 19, 2024$80,000 · 65 kt wind · 9 events
- Tornadoes and Flash Flooding in Texas, June 19 to 20, 2024$38,000 · EF0 · 14 events
- Damaging Winds in Michigan, June 19, 2024$52,000 · 52 kt wind · 2 events
- Heat and Damaging Winds in New York, June 19, 202450 kt wind · 26 events
- High Wind in Texas, June 19 to 20, 2024$30,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in New Hampshire, June 19, 2024$2,000 · 1.5 in hail · 15 events
- Hail and Damaging Winds in Michigan, June 19, 202456 kt wind · 13 events
- Excessive Heat in New Hampshire, June 19 to 20, 20247 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193088, 1192648, 1192651, 1192652, 1192653, 1192654, 1192656, 1192660, 1192661, 1192663, 1192665, 1192668, 1192670, 1192672, 1192674, 1192676, 1192678, 1192679, 1192680.